Illinois, 2007

Drought in Illinois, September 13 to 30, 2007

September 13 to 30, 2007 · NWS ILX · 2 events in 2 counties and zones

Severe drought conditions developed across much of southeast Illinois during September 2007. While precipitation levels were below normal for much of the year, the combination of extended precipitation deficits and unseasonably hot conditions in August and much of September started to impact crop health.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Severe drought conditions developed across much of southeast Illinois during September 2007. While precipitation levels were below normal for much of the year, the combination of extended precipitation deficits and unseasonably hot conditions in August and much of September started to impact crop health. The severe drought conditions extended into October 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 12, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 12, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1142 PM CDT WED SEP 12 2007

.DISCUSSION...
ISSUED 853 PM CDT WED SEP 12 2007

NEARLY ZONAL FLOW AT H5 IS HELPING TO USHER THE SURFACE HIGH
PRESSURE ACROSS THE GREAT LAKES TONIGHT. THE RIDGE AXIS EXTENDS
SOUTHEAST TOWARD CENTRAL ILLINOIS...PROVIDING CALM WINDS MOST
EVERYWHERE IN THE CWA. DEWPOINTS WERE IN THE MID TO UPPER 30S THIS
AFTERNOON AT PEAK HEATING...BUT HAVE SINCE REBOUNDED INTO THE
LOW TO MID 40S. GUIDANCE APPEARS TO BE GOING TOO WARM WITH LOWS
TONIGHT...PERHAPS NOT TAKING INTO ACCOUNT THE QUALITY OF
RADIATIONAL COOLING THAT OCCURS ON THE SECOND NIGHT OF THE HIGH.

I TRIMMED LOWS BACK A FEW DEGREES TO THE LOW TO MID 40S...WITH THE
WARMER TEMPS IN THE WESTERN ZONES...WHERE SOME AC AND LIGHT
SOUTHERLY WINDS MAY CREEP IN BY MORNING.

OTHERWISE...EVERYTHING ELSE IS ON TRACK. UPDATED ZONES WILL BE OUT
SHORTLY.

SHIMON

&&

.AVIATION...
ISSUED 1142 PM CDT WED SEP 12 2007...FOR THE 06Z TAFS

CLEAR SKIES AND LIGHT SOUTH WINDS WILL PREVAIL THROUGH THE NEXT 24
HOURS. A FEW HIGH CIRRUS CLOUDS MAY DRIFT ACROSS THE CWA ON
THURSDAY EVENING...AS THE WAA RETURN FLOW BEGINS TO PROVIDE SOME
UPPER LEVEL MOISTURE. NO REAL CONCERNS FOR AVIATION PURPOSES
THROUGH 06Z TOMORROW NIGHT.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 153 PM CDT WED SEP 12 2007

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...

WITH RIDGE OVERHEAD...DEW POINTS GENERALLY IN THE UPPER 30S...AND
CLEAR SKIES...ALMOST PERFECT RADIATIONAL COOLING CONDITIONS IN
PLACE TONIGHT. TEMPERATURES SHOULD FALL ONCE AGAIN INTO THE 40S
WITH THE COOLEST READINGS IN THE EAST. RECORD LOWS FOR TONIGHT ARE
IN THE 30S SO WE LIKELY WONT THREATEN THOSE LEVELS.

12Z NCEP MODELS ARE CONSISTENT WITH BRINGING IN THE NEXT COLD
FRONT ON FRIDAY WITH AN INITIAL SHORT WAVE. ALTHOUGH MOISTURE
SHOULD BE QUITE LIMITED...THERE SHOULD BE ENOUGH AROUND THURSDAY
NIGHT TO BRING IN SOME CLOUDS AND POSSIBLY EVEN A SLIGHT CHANCE OF
SHOWERS IN THE NORTHWEST PORTION OF THE FORECAST AREA. THIS SHOULD
LEAD TO WARMER LOWS THAN TONIGHTS.

LONG TERM...FRIDAY THROUGH WEDNESDAY...

BIGGEST DIFFERENCE IN 12Z NCEP/ECMWF MODELS OVER THE PAST FEW RUNS
HAS BEEN THE AMOUNT OF ENERGY THAT LAGS BEHIND THE INITIAL
SHORTWAVE ASSOCIATED WITH FRIDAYS FRONTAL PASSAGE. THE WRF HAS BEEN
CONSISTENT IN KEEPING A SIGNIFICANT AMOUNT OF ENERGY BACK
PRODUCING ENOUGH FORCING FOR AN AREA OF ISENTROPIC LIFT PRODUCED
PRECIPITATION WELL INTO THE SURFACE RIDGE ON FRIDAY NIGHT. THE
GFS/ECMWF/UKMET HAVE BEEN CONSISTENT IN KEEPING THE BULK OF ENERGY
WITH THE INITIAL WAVE AND KEEPING ANY PRECIP THAT MAY OCCUR NEAR
THE FRONT DURING THE DAY FRIDAY. WILL CONTINUE TO LEAN ON THE GFS
SOLUTION WITH A CLEARING TREND LATE FRIDAY AND LIMIT PRECIP
CHANCES TO DURING THE DAY.

IF CLEARING DOES OCCUR AND RIDGE BUILDS IN...THE MERCURY COULD
DROP INTO THE 30S NORTHEAST OF I-74 SATURDAY MORNING. GFS 850 MB
TEMPS ARE PROGGED TO FALL INTO THE 2-4C RANGE AND WILL HAVE TO BE
WATCHED CLOSELY AS TO WHETHER FROST MAY BECOME A POSSIBILITY.

AFTER A COOL DAY SATURDAY...RAPID WARM-UP BEGINS SATURDAY NIGHT WITH
GFS FORECASTED 850 MB TEMPS CLIMBING TO ALMOST 20C BY MONDAY
NIGHT. THIS MAY BE A BIT FAST AND WILL NOT WARM HIGHS QUITE THAT
QUICKLY...BUT BY TUESDAY TEMPS SHOULD BE WELL INTO THE 80S ACROSS
THE AREA.

BULK OF ENERGY WITH NEXT SYSTEM IS PROGGED TO REMAIN OVER THE
UPPER MISSISSIPPI VALLEY BUT A WEAK FRONT MAY PUSH DOWN INTO
ILLINOIS ON WEDNESDAY BRINGING A CHANCE OF PRECIP. WITH IMPRESSIVE
TROUGH TAKING SHAPE ALONG THE WEST COAST HEIGHTS WILL FALL LITTLE
IN THE MIDWEST WITH THIS SYSTEM AND RAIN PROBABLY WONT BE MORE
THAN SCATTERED FOR MIDWEEK.

04

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 12, 2:07 PM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT WED SEP 12 2007

ILZ027-028-030-131100-
KNOX-MARSHALL-STARK-
307 PM CDT WED SEP 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY BRINGING
SOME OF THE COOLEST WEATHER TO THE AREA IN ALMOST 6 MONTHS. HIGHS
ON FRIDAY WILL ONLY RISE INTO THE 60S WITH EARLY MORNING LOWS
SATURDAY IN THE UPPER 30S...WITH A FEW OF THE MORE FAVORED COLDER
LOCATIONS DIPPING INTO THE MIDDLE 30S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ029-031-036>038-040>057-061>063-066>068-071>073-131100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-
MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-WOODFORD-
307 PM CDT WED SEP 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clay

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Drought, Jasper

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Other Federal Agency
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57239, 57240.